Alert archive / New York / River Flood Warnings in 2024
River Flood Warning 2, NWS Buffalo, NY
NWS Buffalo, NY issued this river flood warning at Jan 27, 2024, 12:03 PM EST for Erie County, Niagara County, New York. It took effect at Jan 28, 2024, 4:00 AM EST. It was in force for 39 hr.
The area
The counties it named.
The facts
- Issued
- Jan 27, 2024, 12:03 PM EST (17:03 UTC)
- In effect from
- Jan 28, 2024, 4:00 AM EST
- Expired
- Jan 29, 2024, 6:38 PM EST
- In force
- 39 hr
- Issued by
- NWS Buffalo, NY
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Erie County, NY, Niagara County, NY
The radar
The Buffalo radar (KBUF), 2 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Tonawanda Creek at Rapids (RAPN6). The gauge peaked at 12.89 ft at Jan 29, 2024, 3:00 AM EST.
- Action stage
- 10 ft
- Minor stage
- 12 ft
- Moderate stage
- 14 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04218000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this river flood warning went out at Jan 27, 9:55 AM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jan 27, 9:55 AM EST, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 955 AM EST Sat Jan 27 2024 .SYNOPSIS... Patchy fog, low clouds, and some patchy drizzle will continue today. A low pressure system passing to our south will the bring some rain and accumulating wet snow late tonight and Sunday. The better accumulations will be elevation dependent, with the higher terrain of the Southern Tier and western Finger Lakes seeing the bulk of the snowfall. && .NEAR TERM /THROUGH TONIGHT/... The widespread dense fog from earlier this morning is starting to improve, with most surface observations and webcams showing better visibility. There will still be patchy fog, locally dense, through tonight, but lower areal coverage does not warrant extending the Dense Fog Advisory. Otherwise...a weak shortwave seen in IR imagery over Michigan will slowly work east arriving across Western NY by mid-morning then exit off to our east by the afternoon. Not expected too much from this feature other than some drizzle from time to time and continued cloudy skies. Temperatures are still near freezing east of Lake Ontario, mainly east of Interstate 81, so some patchy freezing drizzle will continue there through early afternoon. Tonight...low pressure over the Tennessee Valley will track northeast with its precipitation shield slowly expanding north into the S. Tier around midnight, then to the south shore of Lake Ontario by daybreak. As was previously stated, thermal profiles are not all that supportive of a widespread all snow event. Bukfit profiles suggest rain initially, and then profiles are advertised to dynamically cool enough to potentially support a mix or change over to snow. Given the marginal profiles, thinking the higher terrain (> 1200- 1500 feet) of the S. Tier will be all the difference. Lower elevation will struggle to see anything other than just rain, or rain-snow mix overnight. With the given southern track, the northward expansion of the precipitation shield will largely 'not' have that big of an impact for locations east of Lake Ontario. There it should be a relatively quiet night with just cloudy skies until Sunday. Snowfall amounts overnight...above 1200 ft 1-2 inches with less then an inch elsewhere. Lows will be found in the 30s. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... Precipitation will be ongoing Sunday morning as a surface low continues to makes its way northeast into the region from the Ohio Valley. Thermal profiles showing that marginally cold airmass will be in place resulting in a borderline setup for snowfall across the area. This type of event is often elevation dependent with several inches of snowfall over higher terrain with lesser amounts for the lake plains (depending on how much rain mixes in). High temperatures will range from the lower 30s across the higher terrain to the mid 30s elsewhere. Some steadier snow may linger into the first half of Sunday night before better synoptic moisture is stripped away as mid and upper level support pulls east. Some colder air will wrap in on the back side of the low. Airmass will be fairly dry, however the cool northerly low level flow moving across the lakes will be just cold enough to elicit some lake effect/enhanced snow showers south of the lakes, along with some upslope snow showers across the favorable north facing slopes. Any additional snowfall will be light with an additional inch or less for most areas, with less than that on Monday as any lingering snow shower activity winds down through the day with high pressure building into the area. This will lead to dry weather for Monday night as well. && .LONG TERM /TUESDAY THROUGH FRIDAY/... During this period strong upper level ridging over the Rockies will slowly drift eastward to the central CONUS...with a downright impressive Omega Block pattern (HIGHLY unusual for mid-winter) developing across North America later on in the week. Our region will remain embedded within the deepening upper trough on the eastern side of the developing Omega Block...and therefore subject to the passage of a couple shortwaves/closed lows dropping south-southeastward through the larger-scale trough. The various medium range packages continue to exhibit some differences with the track and timing of these features...but in general there is loose agreement on an initial system dropping by to our south and west later Tuesday through the first part of Wednesday...with a second one then passing more or less directly overhead later Thursday through Friday. In general have aimed a bit below NBM guidance for PoPs with the first system given its more westerly track...and then a bit above with the second system owing to its passage directly overhead...though in both cases have confined PoPs in the slight chance to lower-end chance range given the time frame and inherent forecast uncertainty. Outside of these time periods...our weather should be largely dry. With respect to temperatures...these should actually still manage to average out above normal through this period due to the absence of any noteworthy colder air within the larger-scale trough...and could in fact end up even a little milder than currently advertised. At this point have aimed for highs primarily in the mid 30s to lower 40s...which is not too shabby for the end of January/start of February. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... Widespread low stratus and patchy fog will continue today. The worst of the fog is gradually improving, with VSBY likely staying above airfield minimums at most locations most of the time through the rest of today. That said, CIGS/VSBY of IFR and below thresholds for extra fuel/alternates will continue through tonight with high confidence. Saturday night...low pressure over the Tennessee Valley will track northeast towards the region overnight. A mix of rain and snow will overspreading the area will once again bring deteriorate condition to terminals south of Lake Ontario with IFR-LIFR. Outlook... Sunday...IFR-LIFR conditions in rain and wet snow. Monday and Tuesday...VFR to MVFR cigs in scattered snow showers. Wednesday...Mainly VFR weather. && .MARINE... Weak high pressure building across the region will only support light winds and negligible wave action today. Low pressure will track by to our south through Sunday, northeast winds will pick on the lakes as is passes by the region. This will lead to choppy conditions west of Sodus Bay on Lake Ontario and southwest of Dunkirk on Lake Erie. && .HYDROLOGY... Rivers and creeks will continue to remain swollen, but we should begin to see waters receded or fall. The lone Flood Warning is for Irondequoit creek, of which is showing signs of cresting or receding. Other tributaries...the typically slower responding Tonawanda Creek could reach minor flood stage at Rapids on Sunday. As we get closer to these crests, additional river flood warnings may be issued. The good news for parts of western New York (esp. Buffalo area) is the higher flows on Buffalo Creeks have flushed out the ice from earlier in the week. So the risk for additional ice jam flooding has significantly diminished, if not ended all together. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...Dense Fog Advisory until 10 PM EST this evening for LEZ040-041. && SYNOPSIS...AR/Hitchcock NEAR TERM...AR/Hitchcock SHORT TERM...JM/TMA LONG TERM...JJR AVIATION...AR/Hitchcock MARINE...AR HYDROLOGY...JLA/RSH
Hazardous weather outlook, Jan 27, 4:34 AM EST, 7 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 434 AM EST Sat Jan 27 2024 NYZ010-280945- Northern Erie- 434 AM EST Sat Jan 27 2024 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A mix of rain and snow, changing to snow with some accumulations possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ013-014-021-280945- Livingston-Ontario-Allegany- 434 AM EST Sat Jan 27 2024 This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Patchy dense fog is possible this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An accumulating snow is expected tonight through Sunday, before tapering off Sunday night. There is the potential for several inches of snow accumulation, especially across higher terrain. Snow covered roads may cause slippery travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ012-019-020-085-280945- Wyoming-Chautauqua-Cattaraugus-Southern Erie- 434 AM EST Sat Jan 27 2024 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. An accumulating snow is expected tonight through Sunday, before tapering off Sunday night. There is the potential for several inches of snow accumulation, especially across higher terrain. Snow covered roads may cause slippery travel. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001-002-011-280945- Niagara-Orleans-Genesee- 434 AM EST Sat Jan 27 2024 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A mix of rain and snow, changing to snow with some accumulations possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ003>005-280945- Monroe-Wayne-Northern Cayuga- 434 AM EST Sat Jan 27 2024 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Patch dense fog possible this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ006>008-280945- Oswego-Jefferson-Lewis- 434 AM EST Sat Jan 27 2024 This Hazardous Weather Outlook is for portions of central New York. .DAY ONE...Today and tonight. Patchy dense fog possible this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-LOZ030-042>045-062>065-280945- Upper Niagara River and Buffalo Harbor-Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- 434 AM EST Sat Jan 27 2024 This Hazardous Weather Outlook is for portions of Lake Erie and Lake Ontario. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ040-041-280945- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 434 AM EST Sat Jan 27 2024 ...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM EST THIS MORNING... This Hazardous Weather Outlook is for portions of Lake Erie. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf SLZ022-024-280945- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 434 AM EST Sat Jan 27 2024 This Hazardous Weather Outlook is for the New York waters of the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Reynolds
In the hours before
Special weather statement, Jan 27, 9:49 AM EST, 2 hours 14 minutes before
Special Weather Statement National Weather Service Buffalo NY 949 AM EST Sat Jan 27 2024 NYZ006>008-271800- Oswego-Jefferson-Lewis- Including the cities of Oswego, Watertown, and Lowville 949 AM EST Sat Jan 27 2024 ...PATCHY FREEZING DRIZZLE THROUGH EARLY AFTERNOON... Patchy freezing drizzle will continue through early afternoon, mainly east of Interstate 81 where temperatures are near freezing. Untreated surfaces may be icy from a combination of light freezing drizzle and re-freezing of water already on the ground. Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 26, 10:39 PM EST | Dense Fog Advisory | BUF | Cattaraugus, Chautauqua, Erie, Genesee, Niagara, Orleans and 1 more | 11 hr |
| Jan 27, 4:27 AM EST | Marine Dense Fog Advisory | BUF | 17 hr | |
| Jan 27, 11:59 AM EST | River Flood Warning | BUF | Genesee, Monroe | 18 hr |
| Jan 27, 2:26 PM EST | River Flood Warning | BUF | Erie, Genesee | 6 hr |
| Jan 27, 2:36 PM EST | Winter Weather Advisory | BUF | Allegany, Livingston, Ontario, Wyoming | 32 hr |
| Jan 27, 2:37 PM EST | Small Craft Advisory | BUF | 46 hr |
Nearby
River Flood Warnings in New York, 2024Every river flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.